Florida, 2007

Damaging Winds in Florida, March 16, 2007

March 16, 2007 · NWS MFL · 5 events in 1 county or zone

A cold front moving down the Florida peninsula along with a mid-level shortwave from the Gulf of Mexico helped to produce severe thunderstorms over portions of Palm Beach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A cold front moving down the Florida peninsula along with a mid-level shortwave from the Gulf of Mexico helped to produce severe thunderstorms over portions of Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 16, 1:49 PM EST, 34 minutes earlier.

Area forecast discussion, Mar 16, 1:49 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
249 PM EDT FRI MAR 16 2007

.DISCUSSION...CURRENTLY LONG WAVE TROUGH WITH AXIS FROM GREAT
LAKES TO WRN GULF OF MEX. A SHORT WAVE MOVING ARND THE BASE OF THE
TROUGH AND ACROSS FL PENINSULA HELPING TO DESTABILIZE THE LOCAL
ATMOSPHERE WITH GOOD UPR LVL DIV. AMPLE LOW LEVEL MOISTURE AND
DIURNAL HEATING PROVIDING ENERGY FOR SHWRS/STORMS THIS AFTERNOON.
EXPECT STORMS TO CONTINUE TO DEVELOP OVER INTERIOR SECTIONS THIS
AFTERNOON AND THEN MOVE QUICKLY NORTHEAST OVER ERN METRO AREAS.

LOW LVL WIND PROFILES FROM ACARS AND DOPPLER RADAR SHOW GOOD
VERTICAL DIR/SPEED SHEAR OVER EXTREME SRN PENINSULA INDICATING THE
POSSIBILITY OF SOME STORMS BECOMING SEVERE (SUPERCELL TYPE). WL
KEEP THAT IN THE FORECAST FOR REST OF THIS AFTERNOON AND EVENING HOURS.

A COLD FRONT ACROSS CENTRAL FLORIDA THIS AFTERNOON WILL MOVE
QUICKLY SE THIS EVENING AND CLEARING S. FLA JUST AFTER MIDNIGHT. A
DRY AIRMASS WILL THEN SPREAD SOUTH AS A SFC HIGH MOVES TO ERN SEA
BOARD. THIS WILL KEEP THE LOCAL AREA FREE OF CLOUDS/PRECIP AND
COOL THROUGH THE WEEKEND. SUNDAY IS EXPECTED TO BE THE COOLEST DAY
WITH MINS RANGING FROM ARND 40 ACROSS NRN INTERIOR TO L/M 50S OVR
THE ERN METRO AREAS.

THE SFC HIGH WILL THEN MOVE EAST OVER WRN ATLC MAKING THE LOW LVL
FLOW TO SHIFT EAST AND BRINGING A RETURN TO MORE SEASONAL WX
PATTERN TO S. FL. THIS PATTERN WILL CONTINUE FOR THE REST OF THE
EXTENDED PORTION OF THE FORECAST.

&&

.AVIATION...THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON FOCUSED
INTERIOR/ATLANTIC COAST. PLACED TEMPO TSRA IN FOR THE EAST COAST
TERMINALS THROUGH 23Z...SINCE THIS TIME PERIOD STANDS THE BEST
PROBABILITIES FOR THUNDERSTORMS. WINDS WILL PREVAIL OUT OF THE S-SW
BECOMING NW AT AROUND MIDNIGHT AS THE COLD FRONT CLEARS THE AREA
OVERNIGHT.

&&

.MARINE...SFC WINDS SHOULD SHIFT TO NORTH RIGHT BEHIND THE FRONT
LATE TONIGHT. SEAS IN THE GULF STREAM WILL REACT BY BUILDING UP TO
10 FT BY SATURDAY AFTERNOON AND REMAINING AT THAT HEIGHT THROUGH
SUNDAY. WILL MENTION EXERCISE CAUTION FOR THE ATLANTIC WATERS AS
WINDS WILL INCREASE FROM THE SW JUST AHEAD OF THE FRONT TONIGHT.

&&

.FIRE WEATHER...RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO BELOW
35 PERCENT ACROSS INTERIOR SECTIONS SAT AFTERNOON AS DRY AIR
SPREAD SOUTH ACROSS SOUTH FLORIDA. WL KEEP A FIRE WEATHER WATCH
AND LET EVENING/MIDNIGHT CREW DECIDE WHETHER TO ISSUE A RED FLAG
WARNING OR NOT. SIMILAR CONDITIONS COULD OCCUR SUNDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  59  72  51  73 / 30 -  -  10
FORT LAUDERDALE  60  74  55  73 / 40 10 -  10
MIAMI            61  75  52  75 / 40 10 -  10
NAPLES           61  70  47  72 / 20 -  -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     AFTERNOON FOR FLZ063-FLZ066-FLZ067-FLZ068-FLZ069-FLZ070-
     FLZ071-FLZ072-FLZ073-FLZ074-FLZ075.

AM...NONE.
GM...NONE.
&&

LONG TERM/SHORT TERM/MARINE/FIRE WEATHER...47/RGH
SHORT TERM/AVIATION...57/DG
Hazardous weather outlook, Mar 16, 11:35 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1235 PM EDT FRI MAR 16 2007

FLZ063-066>075-170445-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1235 PM EDT FRI MAR 16 2007

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...GULF STREAM SEAS BUILDING TO NEAR 7 FEET BY SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: INSTABILITY IS INCREASING AHEAD OF A STRONG
SHORTWAVE TROUGH AND SURFACE COLD FRONT WHICH WILL SWEEP ACROSS
MAINLAND SOUTH FLORIDA LATE THIS AFTERNOON AND EVENING.
AS A RESULT, THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGHOUT THE
AFTERNOON. A FEW THUNDERSTORMS COULD BECOME SEVERE PRODUCING
DAMAGING WINDS, LARGE HAIL, AND POSSIBLY EVEN A TORNADO.

TORNADOES: SUFFICIENT WIND SHEAR EXISTS ACROSS THE AREA TO RESULT
IN A SLIGHT RISK OF TORNADOES THIS AFTERNOON, MAINLY ACROSS THE
LAKE OKEECHOBEE REGION TO PALM BEACH COUNTY. HOWEVER, THERE IS A
SLIGHT RISK EVEN FURTHER SOUTHWARD DOWN THE BROWARD AND MIAMI-DADE
COUNTY COAST DUE TO THE POSSIBILITY OF A MORE SOUTHERLY OR
SOUTHEASTERLY SURFACE WIND FLOW BEING MAINTAINED ACROSS THIS AREA.

WATERSPOUTS: THUNDERSTORMS OVER THE LOCAL WATERS THIS AFTERNOON WILL
BE CAPABLE OF PRODUCING WATERSPOUTS.

WIND: A FEW THUNDERSTORMS COULD PRODUCE DAMAGING WINDS OF 50 TO 60
MPH THIS AFTERNOON.

HAIL: HAIL OF DIME TO QUARTER SIZE IS POSSIBLE IN A FEW THUNDERSTORMS
THIS AFTERNOON.

WAVES: AS A COLD FRONT MOVES THROUGH THE REGION LATE THIS
AFTERNOON AND EVENING, WINDS WILL SHIFT TO THE NORTHWEST AND
INCREASE TO 15 TO 20 KNOTS OVERNIGHT. AS A RESULT, SEAS IN THE
GULF STREAM WILL APPROACH 7 FEET BY SATURDAY MORNING.

RIP CURRENTS: SOUTHWESTERLY WINDS AROUND 15 MPH WILL CREATE A
SLIGHT RISK FOR RIP CURRENT FORMATION ALONG THE GULF COAST BEACHES
THIS AFTERNOON. SWIMMERS ARE ENCOURAGED TO FOLLOW WARNINGS OF
LOCAL LIFEGUARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHERLY WINDS OF AROUND 15 KNOTS WILL ALLOW SEAS IN THE GULF
STREAM TO BUILD TO 8 TO 10 FEET SATURDAY NIGHT THROUGH
SUNDAY...BEFORE SLOWLY SUBSIDING THEREAFTER AS WINDS SHIFT TO A
MORE NORTHEASTERLY DIRECTION.

THE THREAT FOR RIP CURRENTS WILL INCREASE ACROSS THE ATLANTIC
COAST BEACHES EARLY NEXT WEEK AS A MODERATE TO STRONG EASTERLY
FLOW DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. PLEASE REPORT ANY
SEVERE WEATHER TO THE MIAMI WEATHER FORECAST OFFICE BY CALLING
305-229-4528.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, Mar 16, 9:20 AM EST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1020 AM EDT FRI MAR 16 2007

FLZ074-161500-
DADE METROPOLITAN FL-
1020 AM EDT FRI MAR 16 2007

...THUNDERSTORMS WITH STRONG WINDS AFFECTING NORTHEASTERN
MIAMI-DADE AND FAR SOUTHEASTERN BROWARD...

AT 1018 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OPA LOCKA
TO CORAL GABLES...MOVING EAST AT 25 MPH. THESE STORMS WILL AFFECT
HALLANDALE...NORTH MIAMI BEACH...AND MIAMI BEACH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...AND TORRENTIAL
DOWNPOURS. A WARNING WILL BE ISSUED IF THIS THUNDERSTORM ACTIVITY
STRENGTHENS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DG
Special weather statement, Mar 16, 9:43 AM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1043 AM EDT FRI MAR 16 2007

FLZ074-161530-
DADE METROPOLITAN FL-
1043 AM EDT FRI MAR 16 2007

...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL AND GUSTY WINDS
AFFECTING THE MIAMI METROPOLITAN AREA...

AT 1040 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS AFFECTING AREAS FROM KENDALE LAKES
NORTHEAST TO HIALEAH TO MIAMI BEACH...MOVING NORTHEAST AT 15 MPH.
THESE THUNDERSTORMS WILL CONTINUE TO PRODUCE VERY HEAVY RAINFALL AND
STRONG GUSTY WINDS. SOME LOCATIONS WILL EXPERIENCE WIND GUSTS OF 40
TO 50 MPH...WHICH CAN BLOW AROUND UNSECURED SMALL OBJECTS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GREGORIA
Special weather statement, Mar 16, 2:16 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
316 PM EDT FRI MAR 16 2007

FLZ067-068-161945-
PALM BEACH WESTERN FL-PALM BEACH EASTERN FL-
316 PM EDT FRI MAR 16 2007

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LOXAHATCHEE NATIONAL
WILDLIFE REFUGE...OR 8 MILES SOUTHWEST OF WELLINGTON...MOVING
NORTHEAST AT NEAR 40 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT WWW.WEATHER.GOV/MIAMI. FOR INFORMATION IN SPANISH, VISIT
OUR WEBSITE AT WWW.WEATHER.GOV/MIAMI/ESPANOL.

TINGLER

The radar

The Miami radar (KAMX), 119 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
March 16, 2:23 PM EST
Where
Palm Beach County, Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.670, -80.250

Basketball hoop and plastic outdoor storage container blow down by strong thunderstorm winds.

Thunderstorm Wind, Palm Beach

When
March 16, 2:25 PM EST
Where
Palm Beach County, Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.670, -80.250

Reports of large tree branches broken off and power lines down along Forest Hill Boulevard.

Thunderstorm Wind, Palm Beach

When
March 16, 2:30 PM EST
Where
Palm Beach County, Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
26.670, -80.250

Several reports of tree branches down and power outages in the Wellington and Royal Palm Beach area. |Florida Power and Light estimated about 8,000 customers were without power.

Thunderstorm Wind, Palm Beach

When
March 16, 2:30 PM EST
Where
Palm Beach County, 2.17 mi NNW of Haverhill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.710, -80.130

Tree branches down along Okeechobee Boulevard just east of the Florida Turnpike. Hail and near zero visibilities also reported.

Thunderstorm Wind, Palm Beach

When
March 16, 2:35 PM EST
Where
Palm Beach County, 3.03 mi NNE of Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.710, -80.231

Wind picked up and moved a 15 foot boat next to a house in Royal Palm Beach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20621, 20622, 20624, 20626, 20627.